Jump to content

What's with the ads?


Photo

What would cause a feeling of something being stuck in your throat?


  • Please log in to reply
9 replies to this topic

What's with the ads?

#1 Rebecca VA

Rebecca VA

    Hive Mind Queen Bee

  • Members
  • PipPipPip
  • 2561 posts

Posted 10 June 2011 - 01:39 PM

My 14-year-old has been complaining for days that her throat feels as though something is stuck in it. It's painful for her to swallow. She's on two different antibiotics for Lyme Disease, and the pills are large, but I can't imagine that they would stick in her throat and not dissolve. She has a (very) slightly elevated thyroid level which has remained stable for about six months. She doesn't think that anyone has grabbed her near the throat and injured her.

What would cause this? She's drinking lots of liquids, but that isn't helping.

#2 SparklyUnicorn

SparklyUnicorn

    Radioactive and Frumpy ☢

  • Members
  • PipPipPipPipPipPip
  • 53797 posts

Posted 10 June 2011 - 01:43 PM

acid reflux

Edited to elaborate....

A few years ago I had a sensation that something was stuck in my throat. I went to a walk in clinic because it became so disconcerting to me. They said they didn't see anything when they looked in my throat and suggested I go to an ENT. The ENT diagnosed me with acid reflux and prescribed some OTC stuff. I rarely had heartburn so I was surprised it could be that, but after taking the OTC stuff for about half a year it is now completely gone.

Edited by WendyK, 10 June 2011 - 01:48 PM.


#3 Perry

Perry

    Amateur Bee Keeper

  • Members
  • PipPipPip
  • 4618 posts

Posted 10 June 2011 - 01:47 PM

My 14-year-old has been complaining for days that her throat feels as though something is stuck in it. It's painful for her to swallow. She's on two different antibiotics for Lyme Disease, and the pills are large, but I can't imagine that they would stick in her throat and not dissolve. She has a (very) slightly elevated thyroid level which has remained stable for about six months. She doesn't think that anyone has grabbed her near the throat and injured her.

What would cause this? She's drinking lots of liquids, but that isn't helping.

Pill esophagitis? It's especially common with tetracycline and doxycycline. The pill gets stuck, and irritates the lining of the esophagitis. The pill dissolves or dislodges, but the irritation (basically a burn) can take days to heal.

Gerd can cause that feeling also.

Edited by Perry, 10 June 2011 - 01:50 PM.


#4 Wendi

Wendi

    Empress Bee

  • Members
  • PipPipPip
  • 2895 posts

Posted 10 June 2011 - 01:49 PM

My guesses: Irritation from swallowing a big pill, or a tonsil stone. Have you looked in her throat with a flashlight?

Hope she's feeling better.

Wendi

#5 Jinnah

Jinnah

    Hive Mind Queen Bee

  • Members
  • PipPipPip
  • 3238 posts

Posted 10 June 2011 - 01:53 PM

This happened to my dd (along with a few others). She said something was stuck in her throat, and she was always trying to clear it. She swallowed, cleared her throat, and coughed a lot. She also said if felt like her throat was squeezing and I thought she was having allergic reactions. Sometimes she would get a stomach ache and vomit. I took her to an ENT, and she was diagnosed with acid reflux. He started her on medication, and it went away.

IMO, it could be one of a few possibilities (most have been listed). I would take her to an ENT.

ETA: LOL, I meant "This (along with a few other symptoms) happened to my dd! Not that it happened to my dd along with a few other people!

Edited by Jinnah, 10 June 2011 - 02:11 PM.


#6 joannqn

joannqn

    Apprentice Bee Keeper

  • Members
  • PipPipPipPipPip
  • 7688 posts

Posted 10 June 2011 - 01:56 PM

Have her eat something heavy immediately after swallowing the pills. I always feel that sensation with all but the smallest of pills so I find something quick and easy to eat after...a few tortilla chips, several nuts, a cookie, etc. I keeps it from happening after swallowing pills.

If that doesn't do it, check into GERD, especially if it's an issue when she's not on meds. If it gets worse, consider allergic reactions also. That's my primary reaction to the antibiotic I'm allergic to, only it feels like a golf ball is stuck in there rather than something small. (I know it's an allergic reaction because it my skin comes in contact with the liquid version of the medicine I break out in hives.)

#7 Pink and Green Mom

Pink and Green Mom

    Hive Mind Level 4 Worker: Builder Bee

  • Members
  • PipPip
  • 550 posts

Posted 10 June 2011 - 01:58 PM

Pill esophagitis? It's especially common with tetracycline and doxycycline. The pill gets stuck, and irritates the lining of the esophagitis. The pill dissolves or dislodges, but the irritation (basically a burn) can take days to heal.


I was just going to post the same thing (although I didn't know it had a name). This happened to me if I took my doxy right before going to bed. I'd wake up in the morning feeling like the pill was still there even though it wasn't. It would last a few days and was annoying and uncomfortable.

#8 SparklyUnicorn

SparklyUnicorn

    Radioactive and Frumpy ☢

  • Members
  • PipPipPipPipPipPip
  • 53797 posts

Posted 10 June 2011 - 01:59 PM

Btw GERD and acid reflux are different names for the same thing.

#9 Rebecca VA

Rebecca VA

    Hive Mind Queen Bee

  • Members
  • PipPipPip
  • 2561 posts

Posted 10 June 2011 - 02:02 PM

Yes, she's taking Doxycycline! And the capsules are HUGE!

I'll have her drink tons of water and eat something to push the pills down her throat in the future.

Thanks for the quick and helpful responses!!

#10 ktgrok

ktgrok

    Apprentice Bee Keeper

  • Members
  • PipPipPipPipPip
  • 8516 posts

Posted 10 June 2011 - 02:19 PM

Two things. One is that certain antibiotics CAN cause strictures/ulceration/etc if they get stuck,or if she doesn't wash it down all the way. I want to say docy is one of them, which is a lyme med. So look into that.

More commonly it could be esophogeal spasms. Acid reflux can cause that. It feels like a pill stuck in your throat, and it is hard to swallow. I tell people it feels like swallowing an icecube by accident.


What's with the ads?